MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Hernia (2240)
Date of Event 09/21/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic converted to open ventral hernia repair on (b)(6) 2007, whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, adhesions to bowel, hernia recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: operative report/possible pathology report for prior hernia repair were not provided.] (b)(6) 2007: operative report.Preop diagnosis: ventral hernia.Postop diagnosis: incarcerated recurrent ventral hernia.Operation: laparoscopic converted to open ventral hernia repair with mesh.Anesthesia: general.Estimated blood loss: 100 ml.Fluids: 3.1 l crystalloid.Findings: moderate-sized ventral hernia with large amount of bowel and omentum incarcerated in hernia sac.Hernia defect repaired by 10 x 15 dualmesh.Disposition: patient is stable, awake, extubated to pacu.Indications: mr.(b)(6) is a gentleman seen and evaluated as an outpatient for a complaint of a longstanding recurrent ventral hernia.He had a prior repair some years ago, but the hernia has recurred.It caused him pain, and he wished for surgical repair.It was thought that he would be able to be repaired with laparoscopic surgery.Risks, benefits, and alternatives of surgery were discussed with the patient including but not limited to bleeding, infection, damage to other structures, and possible conversion to open procedure.He agreed and wished to proceed.Procedure: ¿the patient was brought to the operating room and placed on the operating room table in supine position.Scds were placed in bilateral extremities.After the adequate induction of general endotracheal anesthesia, the skin was widely prepped and draped in the usual sterile fashion.Appropriate antibiotics were given and a time-out was performed which the patient and procedure were identified with myself, dr.Lee, and the or staff participating.First, a left upper quadrant incision was made for placement of the port.The skin was infiltrated with local anesthetic and then skin was incised sharply with a 15 blade scalpel.Dissection was carried down to the fascia bluntly.The anterior fascia was incised with a scalpel.With further blunt dissection, we approached the posterior fascia.This was incised with the use of blunt finger dissection.The peritoneal cavity was entered.The port was then placed and pneumoperitoneum was established.Two more working ports were placed, one in the right upper quadrant and one in the left lower quadrant.These were 5-mm ports placed under direct visualization in the standard manner.Readily apparent was a large amount of hernia content in the midline ventral hernia.It was quite difficult to reduce.Some omentum was able to be reduced, and there was noted to be a loop of bowel going to the hernia sac and visualized on laparoscope was a loop of bowel densely adherent to what appeared to be an old piece of mesh placed at a prior hernia repair.It was densely adherent to this mesh, and all the content was unable to be reduced laparoscopically despite efforts lasting approximately 30 minutes.Given the risk of damage to structures, it was decided to convert to an open procedure.The left upper quadrant port had a figure-of-eight 0 vicryl suture placed with the carter-thomason suture passing device.Pneumoperitoneum was released and then all ports were removed.A generous midline incision was then made curving to the left of the umbilicus in the patient¿s anterior abdominal wall, and using careful sharp and blunt dissection, the hernia sac was taken down from the anterior abdominal wall.A large amount of incarcerated omentum as well as what appeared to be small and large bowel were in the hernia sac.Lysis of adhesions lasting at least another 45 minutes was carried out to reduce all of the hernia content back into the abdominal cavity.Patient had a fairly moderate-sized ventral hernia, at least 8 x 10 cm overall size; however, the fascia felt strong around the hernia defect.Bleeding points were controlled with electrocautery or ligatures.Once the hernia content was free, it was able to be successfully reduced into the abdominal cavity and repair of the hernia was commenced.A 10 x 15 cm dualmesh was selected for repair, and this was placed and secured to the abdominal fascia with interrupted 0 prolene sutures with interspersed protacks with the standard laparoscopic protack device to secure the mesh to the abdominal wall.This provided adequate repair.The wound was then copiously irrigated.No bleeding was noted.The large subcutaneous space that was left was closed by placing interrupted 3-0 vicryl sutures to close the dead space between the fascia and the abdominal wall skin.The midline wound was closed subdermally with interrupted 3-0 vicryl stitches, and the skin was closed with skin staples.The skin was then washed and dried.Dry gauze and tape were applied to the dressing.The sterile drapes were removed.The remainder of the skin was washed and dried.The foley catheter was left in place.He was reversed from anesthesia, extubated, transferred to the pacu awake, stable, and extubated.Dr.Lee was present and scrubbed throughout the case.All needle, sponge, and instrument counts were correct.There were no complications.¿ (b)(6) 2007: implant sticker.Asa iii.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph03.Lot batch code: 04450518.W.L.Gore & associates.Records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph03/04450518) was implanted during the procedure.(b)(6) 2007: discharge summary.Admission diagnosis: ventral hernia.Discharge diagnosis: incarcerated recurrent ventral hernia status post open ventral hernia repair with mesh.Hpi: c/o longstanding recurrent ventral hernia.Prior repair 7 years ago, hernia recurred causing pain, wishes for surgical repair.Pmh: recurrent ventral hernia, obesity, bmi 40.Social hx: denies any history of smoking.Exam: weight 269.5.Abdomen soft and nondistended, large ventral hernia present, palpable and not reducible in the midline.Hospital course: underwent elective laparoscopic converted to open ventral hernia repair with mesh.Bowel function began to return, began to pass flatus, diet tolerated well prior to discharge.Discharge instructions: no heavy lifting for 5 weeks, no tub soaking for 2 weeks.Patient is not to drive while on pain medication.[missing records: operative note/possible pathology record for hernia repair 7 years ago were not provided.] (b)(6) 2011: operative report.Preop diagnosis: massive ventral hernia, recurrent.Postop diagnosis: massive ventral hernia, recurrent.Operations: exploratory laparotomy, lysis of adhesion.Anesthesia: general endotracheal.Estimated blood loss: 10 ml.Indications: this is a 57-year-old male with a known massive ventral hernia who undergone multiple other failed attempts at repair noted to have recurrence.Procedure: ¿the patient was brought to the operating room and placed in the supine position.Following adequate amount of general anesthesia, sequential compressive devices, as well as indwelling foley catheter were placed.The abdomen was prepped and draped in the usual sterile fashion.A time-out was performed.Using a 15 blade, a midline incision was made.This incision was brought down through the thin layer of skin and subcutaneous tissue down until we approached the fascia.We invaded the peritoneum without event.We then explored the belly, noted some adhesions underlying.Upon entering as we said, we noted that the patient had 2 large hernia sacs.We performed a lysis of adhesion at this point.There was noted to be a moderate amount of small bowel loop adherent.Following adequate hemostasis, we then irrigated copiously with warm saline and packed the patient.Plastic surgery the presented to the case to perform their portion of the procedure.Please see proceeding operative report by the plastic surgery service for repair of the ventral hernia.¿.[missing records: records for the ventral hernia repair portion of the procedure on (b)(6) 2011 performed by the plastic surgery service were not provided.] (b)(6) 2011: discharge summary.Hpi: seen outpatient, complex incisional hernia which previously had component separation for which he was reevaluated subsequent to reformation of the hernia.Discussed that a re-exploration or the hernia and re-repair of component separation most likely be the next step.Was sent to dr.(b)(6) to be present in the operation in case any extensive lysis of adhesions was needed.Presented on (b)(6) 2011 for elective ventral hernia repair.Pmh: diabetes mellitus, obesity, ventral hernia.Psh: ventral hernia repair in 2008 and kidney stone surgery.Meds: metformin.Social hx: does not drink, does not smoke.Exam: on admission, weight is 256 pounds.Abdomen soft, obese; ventral hernia reducible, nontender.Hospital course: underwent elective exploratory laparotomy, lysis of adhesions as well as ventral hernia repair with component separation on (b)(6) 2011.Surgery went without complication.Incisions were clean, dry, and intact.He had 2 jp drains, draining serosanguineous fluid.On postop day 3, cleared for discharge.Disposition: d/c home w/ jp drains, abdominal binder.D/c meds: keflex.D/c instructions: avoid strenuous activity, lifting heavy objects, driving while on narcotic medications, sexual intercourse.May return to work after the return follow up visit.He is to quit smoking [discrepancy; reported in other records as nonsmoker].He has been taught how to take care of his jp drains.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Please see the attached file for the information ascertained from the medical records received on (b)(6) 2019.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2007: (b)(6).Lab.White blood cell count 13.5; high (4.0-9.0).(b)(6) 2007: (b)(6).Lab.White blood cell count 12.9; high (4.0-9.0).(b)(6) 2007: (b)(6).Lab.White blood cell count 11.7; high (4.0-9.0).(b)(6) 2008: (b)(6).Home health visit.Patient hospitalized [illegible]/08-01/08/08 status post ventral hernia repair ((b)(6) 2007).Admitted with wound infection.Patient has history of hypertension, obesity.General appearance: obese.Weight: 252 lb.Wound: abdomen, 14.0 x 10.0 x 4.0 cm, drainage amount large, drainage color serosanguinous, 4.0 cm depth to base of bowel.Undermining 3-4 o¿clock, 3.5 cm.Undermining 9-10 o¿clock, 4.0 cm.Granulation tissue at edges.Veritas graft observed in midwound over bowel.Wound comments: visit with d.Dare, wound care nurse.Diane applied wound vac as ordered.Patient agrees to skilled nursing services for wound vac 3-4 times weekly.(b)(6) 2008: (b)(6).Physician¿s order.Augmentin 875mg bid due to small amount of purulent drainage along distal edge of wound bed and foul odor.(b)(6) 2008: (b)(6).Physician¿s order.Patient for md appointment today, leave dressing in place put on by md overnight tonight ((b)(6) 2008).Reapply wound vac in am(b)(6) 2008.(b)(6) 2008: (b)(6).Physician¿s order.Patient to be admitted to hospital (b)(6) 2008 for skin graft.May discontinue wound vac on (b)(6) 2008 and apply dressing.Place vac on 14 day hold.(b)(6) 2008: [facility ni].(b)(6).Physician¿s order/prescription.V.A.C.Therapy system.Length of need in # of months: 1.Starting date: (b)(6) 2008.Diagnosis: non-healing surgical wound.(b)(6) 2008: [missing records: records for hospital admission for ¿debridement granulation abdominal wall with grafting¿ were not provided.] (b)(6) 2008: (b)(6).Home health visit.Patient hospitalized (b)(6) 2008 for debridement granulation abdominal wall with grafting.Patient had a ventral hernia repair (b)(6) 2007.Patient has a history of hypertension, obesity, ventral hernia repair, diverticulitis.Weight 238 lb.Wound: abdomen, 18 [illegible] x 22.0 x 0.0 cm, drainage amount moderate, drainage color serosanguinous, surgical wound.100% granulation.Wound: right medial thigh, unobservable donor site.Wound: right lateral thigh, surgical wound unobservable donor site.Patient unable to visualize or reach entire wound due to location.Skilled nursing services daily to change dressing.(b)(6) 2008: (b)(6).Home health visit.Skin integrity: donor site right thigh fully granulated.No signs/symptoms of infection.Wound description: surgical wound skin graft.Graft site measuring 24 cm x 28 cm, no depth.Open areas x 2 underneath right side of graft.Measuring: #1;.3 cm x 1.5 cm, 100% granulation, moderate amount of serosang [sic] drainage.#2; 3.5 cm x 8 cm, 100% granulation, moderate amount of serosang [sic] drainage.Three scabbed lesions on left side of graft.Patient performs daily dressing changes.Cleanse gently with normal saline.Xeroform to open areas.Skilled nursing to assess weekly for pain, signs/symptoms of infection.Skilled nursing to perform dressing change during night visit.Monitor donor site for pain, signs/symptoms of infection.(b)(6) 2008: (b)(6).Home health visit.Skin integrity: donor sight right thigh fully granulated.No signs/symptoms of infection.Wound description: surgical wound skin graft.Graft site measuring 24 cm x 28 cm, no depth.Open areas x 3 measuring: #1 graft site right underside; 1 x 1.5, 100% granulation, no signs/symptoms of infection, serosang [sic] drainage.#2 graft site distal; 1 x 2.0, 100% granulation, no signs/symptoms of infection, no drainage.#3 graft site mid;.5 x.5, 100% granulation, no signs/symptoms of infection, no drainage.Patient performs daily dressing changes.Cleanse gently with normal saline.Xeroform to open areas.Skilled nursing to assess weekly for pain, signs/symptoms of infection.Skilled nursing to perform dressing change during night visit.Monitor donor site for pain, signs/symptoms of infection.(b)(6) 2008: (b)(6).Lab.White blood cell count 22.0; high (4.0-9.0).(b)(6) 2008: (b)(6).Lab.White blood cell count 13.5; high (4.0-9.0).(b)(6) 2008: (b)(6).Lab.White blood cell count 13.3; high (4.0-9.0).(b)(6) 2008: (b)(6).Lab.White blood cell count 12.5; high (4.0-9.0).(b)(6) 2008: (b)(6).Lab.White blood cell count 11.6; high (4.0-9.0).(b)(6) 2008: (b)(6).[provider ni].Radiology-chest x-ray.Clinical history: status post ventral hernia repair.Impression: diminished lung volumes with bibasilar subsegmental atelectasis which remains unchanged.(b)(6) 2008: (b)(6).[provider ni].Radiology-chest x-ray.Clinical history: fever work-up.Impression: diminished lung volumes; otherwise essentially negative.(b)(6) 2008: (b)(6).Lab.White blood cell count 10.7; high (4.0-9.0).(b)(6) 2008: (b)(6).Lab.White blood cell count 10.2; high (4.0-9.0).(b)(6) 2008: (b)(6).Discharge instructions [handwritten].Discharged to: home.Discharge diagnosis: status post ventral repair and component separation.Diet: soft, bland, no [illegible].Activity/bathing: no heavy lifting greater than 10 lbs.X 6 weeks.No bathing, may shower.May return to work after follow up appointment.May drive: no, not until off narcotics.Special instructions: change abdominal wound dressing daily.Xeroform to wound then [illegible].Follow up dr.(b)(6) in 2 weeks; dr.(b)(6) in 2 weeks.(b)(6) 2008: [missing records: progress notes, possible op reports detailing reason for/progression of hospitalization were not provided.] (b)(6) 2008: (b)(6).Home health visit.Admitted to (b)(6) post repair of large ventral hernia.Abdominal dressing intact, abdominal binder on.3 jp drains intact; right lower quadrant, left lower quadrant and mid lower abdomen.Patient has not changed dressing since discharge form hospital on (b)(6) 2008 due to fear of ¿pulling out a drain¿.Abdomen is soft, non tender.Denies nausea, vomiting, diarrhea, constipation.Mid abdomen 20cm incision with staples intact, small amount of old bloody drainage.Complaints of minimal pain; has not taken pain medication for more than 12 hours.Patient has sarcoidosis, instructed on use of inhaler and incentive spirometer.Patient has not used since discharge from hospital.Weight 260 lb.Skilled nursing to perform daily wound care until drains are removed.(b)(6) 2008: (b)(6).Discharge summary.Start of care: (b)(6) 2008; last visit date: (b)(6) 2008.Wound on admission: wound non-healing.Wound on discharge: healed surgical wounds.Reason for discharge: goals met.(b)(6) 2010: (b)(6).Office visit.Follow up of his renal calculi and elevated psa with negative biopsy; last seen about 1.5 years ago.Interval history significant for hernia repair with complication of infected mesh requiring plastic surgery closure with wound vac device.He states he is planning to see dr.(b)(6) again to consider revision at this time.Needs evaluation for repair of ventral hernia defect.Exam: abdomen soft, non-tender, non-distended, no masses, positive hernia.Assessment: right renal calculi with mild hydronephrosis.Plan: laser lithotripsy if persistent hematuria.Scheduled to see dr.(b)(6) for evaluation for hernia repair.No urological contraindication to proceeding with hernia repair.(b)(6) 2011: (b)(6).Radiology-ct abdomen/pelvis.Clinical history: abdomen pain.Patient with complex incisional hernia.Impression: large midline ventral hernia containing right and transverse colon and a majority of the small bowel, as described above.No evidence for strangulation.Stable ill defined hypodensity within the posterior right hepatic lobe which is indeterminate by ct criteria.This lesion is stable from (b)(6) 2008.A liver mass protocol mri or ct would be helpful for further characterization.Right renal calculi as described above.Partial obstruction of the right upper pole collecting system.Stable left renal cyst.Intermediate soft tissue density or high density fluid within the left inguinal canal.This finding likely represents an undescended testicle and correlation with exam is recommended.Less likely this may represent a complex hydrocele.A scrotal ultrasound may be helpful for further evaluation.Colonic diverticulosis without findings of diverticulitis.Multiple pulmonary nodules, as described above, stable from (b)(6) 2008.Stable lower mediastinal partially calcified lymphadenopathy.A dedicated chest ct may be helpful for further evaluation.(b)(6) 2011: (b)(6).Consultation.Referred by dr.(b)(6).Has a long history of recurrent abdominal incisional hernias dating back ten years.Most recent operation was in 2008 where he had the hernia repaired and according to the patient, pigskin was used.This is most likely an acellular dermal matrix such as strattice.He developed an infection at the site with an open wound for which he had to have a vac placed and also the hernia recurred completely.Recent ct scan shows massive ventral hernia measuring greater than 20 cm in diameter with complete herniation of large and small intestine.Also has large renal cysts which would need to be evaluated as well.He also has loss of domain.Would need the following to repair this defect: reexploration and reduction of the hernia and repair with again acellular dermal matrix coupled with component separation since component separation alone would not be sufficient to close this massive of a hernia.Would also need removal of excess skin with either a vertical or fleur-de-lis component to the resection.He also has a history of diabetes and hypertension and he would need to be optimized preoperatively before proceeding with any surgery.We will review the ct scan again and discuss the procedure with dr.(b)(6) and formulate a plan to do a combined approach to this procedure.(b)(6) 2016: (b)(6).Office visit.Had an in-office ultrasound today with increase in size of left renal cyst and another abdominal mass.Very difficult to interpret due to his body habitus.Will send for ct renal mass protocol for better anatomic definition.Had prior abdominal hernia repair, but has recurrence.(b)(6) 2016: (b)(6).Office visit.Here for review of ct scan.Has a large recurrent ventral hernia.He is not bothered by the abdominal hernia.He had a combined procedure by dr.(b)(6) and dr.(b)(6) with complex hernia repair with component separation, but the repair did not last.At last office ultrasound, he was noted to have a large new abdominal mass obscuring the left kidney.Ct shows this to be a large splenic cyst with largely fluid composition.Current meds: glipizide xl, janumet.Personal history: never a smoker.Weight 264 lb, bmi 40.14.Exam: abdomen soft, non-tender, non-distended, no masses, positive for large hernia defect; very difficult exam, but no obvious changes.Assessment: diabetes mellitus, splenic cyst, history of ventral hernia repair.Plan: suggested a follow-up with dr.(b)(6) to see if the splenic cyst requires any attention.I doubt percutaneous drainage would be helpful and may introduce more risk of infection.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: additional health effect- clinical code h6: updated investigation findings h6: updated investigation conclusions h6: health effect impact code: f1903: device explantation h6: medical device component: g04088: membrane the investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1695 and 2240) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2002 to (b)(6), 2016 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Patient information: medical history: ¿ hypertension ¿ diverticula, large ventral hernia ¿ hyperlipidemia ¿ (b)(6) 2007: umbilical hernia ¿ (b)(6) 2007: prediabetes, incarcerated recurrent ventral hernia ¿ morbid obesity - (b)(6) 2002: 272.5 lbs.Bmi 41.4 - (b)(6) 2005: 262 lbs., bmi 39.8 - (b)(6) 2007: 269.5 lbs., bmi 41 - (b)(6) 2011: 256 lbs., bmi 38.9 - (b)(6) 2016: 264 lbs., bmi 40.14 ¿ (b)(6) 20/08: abdominal wound infection ¿ (b)(6) 2008: complex open wound and ventral hernia of anterior abdominal wall ¿ (b)(6) 2008: massive hernia with significant loss of domain ¿ (b)(6) 2010: abdominal hernia on exam ¿ (b)(6) 2011: large midline ventral hernia containing right and transverse colon and a majority of the small bowel; no evidence for strangulation, colonic diverticulosis.¿ (b)(6) 2011: massive ventral hernia, recurrent ¿ diabetes mellitus - (b)(6) 2011: metformin.- (b)(6) 2016: glipizide, janumet.¿ (b)(6) 2016: large recurrent ventral hernia surgical procedures: ¿ 1987: umbilical hernia repair ¿ (b)(6) 2002: percutaneous drain/stent placement, ureter ¿ (b)(6) 2007: laparoscopic converted to open ventral hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial with holes.¿ (b)(6) 2008: incision and drainage of abdominal wound, removal of infected mesh, pulsavac irrigation, fascial closure with veritas mesh, and placement of wound vac ¿ (b)(6) 2008: debridement of granulation tissue on top of the abdominal wall hernia and placement of split-thickness skin graft ¿ (b)(6) 2008: exploratory laparotomy, lysis of adhesions, segmental small bowel resection, resection of left upper quadrant cystic mass and resection of colonic wall.Abdominal wall reconstruction with bilateral rectus muscle flap advancements to the midline.Repair of ventral incisional hernia repair with acellular xenograph prosthetic reinforcement.¿ (b)(6) 2011: exploratory laparotomy, lysis of adhesions.Complex repair of abdominal wall recurrent ventral hernia with advancement muscle flaps and repair with bilayer of acellular dermal matrix, in this case, strattice.Exploratory laparotomy with lysis of adhesions and panniculectomy.Relevant medical information: ¿ (b)(6) 2007: ct abdomen/pelvis.Impression: ¿there is an umbilical hernia with fascial place defect in the region of the umbilicus.The hernia contains fat in transverse colon which appears normal.¿ implant preoperative complaints: ¿ (b)(6) 2007: ¿had an umbilical hernia which was repaired, now recurrence.Hernia repair when he was 20.Abdomen; soft, several large palpable hernia in the midline, not reducible.¿ ¿ (b)(6) 2007: ¿evaluated as an outpatient for a complaint of a longstanding recurrent ventral hernia.He had a prior repair some years ago, but the hernia has recurred.It caused him pain, and he wished for surgical repair.¿ implant procedure: laparoscopic converted to open ventral hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph03/04450518, 10cm x 15cm x 1mm thick, oval].Implant date: (b)(6), 2007 [hospitalization (b)(6), 2007] ¿ description of hernia being treated: ¿¿first, a left upper quadrant incision was made for placement of the port.The skin was infiltrated with local anesthetic and then skin was incised sharply with a 15 blade scalpel.Dissection was carried down to the fascia bluntly.The anterior fascia was incised with a scalpel.With further blunt dissection, we approached the posterior fascia.This was incised with the use of blunt finger dissection.The peritoneal cavity was entered.The port was then placed and pneumoperitoneum was established.Two more working ports were placed, one in the right upper quadrant and one in the left lower quadrant.These were 5-mm ports placed under direct visualization in the standard manner.Readily apparent was a large amount of hernia content in the midline ventral hernia.It was quite difficult to reduce.Some omentum was able to be reduced, and there was noted to be a loop of bowel going to the hernia sac and visualized on laparoscope was a loop of bowel densely adherent to what appeared to be an old piece of mesh placed at a prior hernia repair.It was densely adherent to this mesh, and all the content was unable to be reduced laparoscopically despite efforts lasting approximately 30 minutes.Given the risk of damage to structures, it was decided to convert to an open procedure.The left upper quadrant port had a figure-of-eight 0 vicryl suture placed with the carter-thomason suture passing device.Pneumoperitoneum was released and then all ports were removed.A generous midline incision was then made curving to the left of the umbilicus in the patient¿s anterior abdominal wall, and using careful sharp and blunt dissection, the hernia sac was taken down from the anterior abdominal wall.A large amount of incarcerated omentum as well as what appeared to be small and large bowel were in the hernia sac.Lysis of adhesions lasting at least another 45 minutes was carried out to reduce all of the hernia content back into the abdominal cavity.Patient had a fairly moderate-sized ventral hernia, at least 8 x 10 cm overall size; however, the fascia felt strong around the hernia defect.Bleeding points were controlled with electrocautery or ligatures.Once the hernia content was free, it was able to be successfully reduced into the abdominal cavity and repair of the hernia was commenced.¿ ¿ implant size and fixation: ¿a 10 x 15 cm dualmesh was selected for repair, and this was placed and secured to the abdominal fascia with interrupted 0 prolene sutures with interspersed protacks with the standard laparoscopic protack device to secure the mesh to the abdominal wall.This provided adequate repair.The wound was then copiously irrigated.No bleeding was noted.The large subcutaneous space that was left was closed by placing interrupted 3-0 vicryl sutures to close the dead space between the fascia and the abdominal wall skin.The midline wound was closed subdermally with interrupted 3-0 vicryl stitches, and the skin was closed with skin staples.¿ ¿ (b)(6) 2007: discharge summary.¿no heavy lifting for 5 weeks, no tub soaking for 2 weeks.¿ relevant medical information: ¿ (b)(6) 2007: ¿still having quite a bit of abdominal discomfort.Noticed more pain in right lower quadrant several days ago.Appears in mild distress secondary to abdominal pain.Abdomen is soft, midline incision with staples intact.Mild erythema to left of it and to right there is erythema tracking to right lateral aspect.No evidence of warmth.Impression/plan: it is difficult to know whether there is an infection here or if it is a hematoma.If we would open up the wound at this time, there would be an exposed mesh, therefore we will treat with antibiotics for now, and then i would like to see him back in 2 weeks.We removed the staples today.¿ explant preoperative complaints: ¿ (b)(6) 2008: emergency department.¿abdominal pain, status post-surgery for bilateral hernia, having increasing discharge from surgery site and increasing redness.Had staples removed 2 days ago.Reports having increasing redness and purulent drainage from the top of the incision site, getting progressively worse.Not having any pain.Abdomen; large, slightly distended, large vertical scar with erythema surrounding, white purulent drainage extruding from top of scar.Has a palpable abscess approximately 12 to 15 cm in diameter.Abdomen nontender to deep palpation.Plan: status post bilateral hernia surgery with what appears to be presenting with a wound infection.Iv antibiotics, control pain as needed.Trauma surgery opened superficial abscess and decided it was prudent to admit and give iv antibiotics and possibly do wash out.They requested a ct.Wbc 10.3 h.Wound cultures pending.Admit.¿ ¿ (b)(6) 2008: culture.¿source: abdomen wound.Gram stain: 3+ polymorphonuclear cells.3+ gram negative rods.Culture: 1+ staphylococcus coagulase negative.Blood culture: no growth in 6 days.¿ ¿ (b)(6) 2008: ct abdomen/pelvis.¿impression: large fluid collection within the anterior abdominal wall measuring approximately 20 cm in lateral dimensions.Small amount of rim enhancement suggesting that there is an abscess.This is at the site of the hernia repair.There is extensive fat stranding within the anterior subcutaneous soft tissues as well as intraperitoneal and this may represent omental infarct or fat necrosis.¿ ¿ (b)(6) 2008: history and physical.¿abdominal wound.Staples removed (b)(6), after clinic visit wound started leaking, came to er.Abdomen; soft, nondistended, tender to palpation, mesh exposed.Impression/plan: postop day 20, abdominal wall abscess with exposed mesh.Admit, antibiotics, wound care.¿ ¿ (b)(6) 2008: indications: ¿underwent a laparoscopic converted to open ventral hernia repair on (b)(6), 2007.Postoperatively, the patient was discharged home on postop day #3.He did well until several days prior to admission and he developed erythema around his incision and drainage.He presented to the emergency room and cat scan revealed large fluid collection.His wound was opened in the emergency room and a large amount of pus was drained.However, because of foreign body within the wound and inadequate drainage in the emergency room, plan was made to take the patient to operating room.Explant procedure: incision and drainage of abdominal wound, removal of infected mesh, pulsavac irrigation, fascial closure with veritas mesh, and placement of wound vac.Implant: veritas collagen matrix.Explant date: (b)(6), 2008 [hospitalization (b)(6), 2008] ¿ ¿after adequate general anesthesia was established, the dressing was removed from the abdomen and the packing was removed.There was a large amount of purulent drainage.His abdomen was prepped and draped in usual sterile fashion.The mesh was noted within the wound and it had been detached from the fascia.The remaining portion was pulled out.There was inflammatory mass noted within the base of the wound and upon further exploration, there was noted to be bowel within the base of the wound.We mobilized the bowel from the fascia and there was large amount of purulent fluid within the peritoneal cavity.This was irrigated with several liters of warm normal saline.There was a large cavity just above the fascia which had a large amount of purulent drainage as well.This was drained and we irrigated with 6 l of normal saline using pulsavac lavage.Once this was done, plastic surgery consult was called intraoperatively and the fascia at this point was undermined on either side, and veritas mesh (bovine pericardium) was passed on to the table, and this was sutured to the fascia using 0 prolene in an interrupted horizontal mattress fashion.Once this was done, a vac dressing was placed overlying the mesh.¿ ¿ (b)(6) 2008: discharge summary.Hospital course: ¿due to the clinical picture of possible wound infection and mesh infection, the patient was brought to the operating room (b)(6) 2008 for debridement, lavage, and removal of the infected mesh with a complex closure of the abdominal wall with veritas and a wound vac placed.This was accomplished with the assistance of intraoperative consult with plastic surgery.Patient tolerated procedure well.Afebrile, able to ambulate without difficulty, diet advanced.Visiting nurses set up to change dressing until wound vac can be fitted as outpatient, expected to be done at the latest (b)(6) 2008.Should have wound dressing packed twice daily with wet-to-dry dressings sterilely.¿ relevant medical information: ¿ (b)(6) 2008: home health.¿wound: abdomen, 14.0 x 10.0 x 4.0 cm, drainage amount large, drainage color serosanguinous, 4.0 cm depth to base of bowel.Undermining 3-4 o¿clock, 3.5 cm.Undermining 9-10 o¿clock, 4.0 cm.Granulation tissue at edges.Veritas graft observed in midwound over bowel.Wound comments: patient agrees to skilled nursing services for wound vac 3-4 times weekly.¿ ¿ (b)(6) 2008: ¿being seen in follow up few weeks from a hernia repair.We could not bring everything together to do a component separation at that time because it was a contaminated field.We elected to put bovine collagen matrix on top just to bridge the gap and it is granulating in beautifully already.It has been less than full 2½ weeks.He will keep with this for the next few weeks and then come back and we will plan to try to do another surgery.Put wet/dry today, he will reconstitute the vac today in early afternoon with the vac team at home.Otherwise, doing well, have given him augmentin again for a few more weeks.¿ ¿ (b)(6) 2008: ¿had a wound infection postoperatively and had to be taken to the or and the mesh had to be removed.Abdomen soft with an open wound, measuring about 5 cm x 8 cm with good clean granulation tissues.Impression/plan: continue with dressing changes and at some point will need component separation.¿ ¿ (b)(6) 2008: follow up regarding wound.Still undergoing dressing changes with vac.Will be undergoing full-thickness skin graft next week.Abdomen; soft, good granulation tissue measuring about 5 x 7 cm.Impression/plan: doing very well, will be undergoing surgery.¿ ¿ (b)(6) 2008: debridement of granulation tissue on top of the abdominal wall hernia and placement of 33 x 16 sq.Cm split-thickness skin graft.- (b)(6) 2008: discharge summary.Hospital course: ¿admitted (b)(6) 2008 for procedure, underwent closure of abdominal wound with split thickness skin graft with donor site of the right thigh.Postoperatively, advanced as tolerated on his regular diet, pain controlled with good effect, started on antibiotics.Dry dressing changed to xeroform single layer with dry sterile dressing.Site looked to be healing well without signs of infection or bleeding.Instructions: follow up approximately 2 weeks, continue his diet without restrictions, avoid any heavy lifting or strenuous activity, avoid bending at the waist for a period not less than the time through his follow up appointment.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes.Instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes is provided sterile.Procedure and specific patient factors may contribute to or cause infection, leading to contamination or infection of the mesh material.The instructions for use further state: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use warns, ¿cutting gore® dualmesh® plus biomaterial to the proper size is essential.Use sharp surgical instruments to trim the device.If gore® dualmesh® plus biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further states, ¿cutting gore® dualmesh® plus biomaterial to the proper size is essential.Use sharp surgical instruments to trim the device.If gore® dualmesh® plus biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 04450518.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8571623
Report Number2017233-2019-00307
Device Sequence Number16553817
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/07/2009
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Device Lot Number04450518
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date07/01/2019
08/05/2019
09/09/2019
12/06/2019
07/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient Weight116